Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2002, 10:52 AM CDT for Vanderburgh County, Warrick County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 10:52 AM CDT (15:52 UTC)
- Expired
- May 2, 2002, 11:15 AM CDT
- In force
- 23 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Vanderburgh County, IN, Warrick County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 11:02 AM CDT | Hail 1 | Boonville, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 7:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 021552
SVRPAH
INC163-173-021615-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CDT THU MAY 2 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VANDERBURGH COUNTY IN SOUTHWEST INDIANA
WARRICK COUNTY IN SOUTHWEST INDIANA
* UNTIL 1115 AM CDT
* AT 1050 AM CDT...AMATEUR RADIO SPOTTERS REPORTED A SEVERE
THUNDERSTORM OVER MELODY HILL...MOVING NORTHEAST AT 70 MPH. DIME
SIZE HAIL WAS REPORTED AT THE NORTH PARK MALL.
* LOCATIONS IN THE WARNING INCLUDE BOONVILLE...CHANDLER AND LYNNVILLE
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3813 8703 3813 8707 3810 8710 3795 8749
3811 8759 3821 8737 3821 8733 3824 8729
3823 8708 3820 8707 3820 8703
ML/PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:38 AM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, May 2, 2:38 AM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 238 AM CDT THU MAY 2 2002 RECENTLY ISSUED REGULAR MORNING ZONE PACKAGE/CCF/RDF...IN LIEU OF TEMPORARY ZONE UPDATE TO DROP TORNADO WATCH THROUGH 4 AM. ALTHOUGH WX GRAPHICS FOR WEB WILL SHOW MAINLY SHOWERS TODAY...I ADJUSTED THE IFPS MATRICES FOR THE REVISED DIGITAL FORECAST TO HANDLE ANY POST-FRONTAL THUNDERSTORMS THROUGH AT LEAST 9 AM. POTENTIAL MID-LEVEL CAPPING AND LIMITING CONVERGENCE AHEAD OF COLD FRONT SEEMED TO BE SLOWING SIGNIFICANT THUNDERSTORM/SEVERE WEATHER DEVELOPMENT OVERNIGHT. I CANNOT RULE OUT THAT ANY SIGNIFICANT CONVECTION WILL TAKE PLACE THROUGH DAYBREAK...BUT LEANED ZONES TO GENERAL NON-SEVERE TSRA CONVECTION THROUGH MID-MORNING. GENERALLY KEPT DAYSHIFT FORECASTERS PACKAGE INTACT...BUT ADJUSTED MENTION OF SHOWERS THROUGH EARLY EVENING FOR SOUTHERN 1/2 OF CWA. AVN/MESOETA SEEM TO HANG UP FRONTAL BOUNDARY ALONG MO/AR AND KY/TN BORDER...SO ANY LIFT ACROSS FRONT THROUGH 15Z-18Z MAY PRODUCE THUNDER...WITH SHOWERS POSSIBLE IN THE AFTERNOON. NGM/AVN MOS A LITTLE DIVERGENT WITH MAXES ALONG AND BEHIND FRONT TODAY. I DECIDED TO USE ETA MAX/MIN TEMPS FOR THE FIRST 24 HOURS...WHICH IS A ROUGH COMPROMISE BETWEEN NGM AND AVN MOS. MADE NO CHANGES TO THE EXTENDED PACKAGE...EXCEPT MINOR TWEEKS TO MAX/MIN TEMPS. .PAH...NONE. SMITH
In the hours before
Special weather statement, May 2, 5:27 AM CDT, 5 hours 25 minutes before
ILZ075>078-080>090-092>094-MOZ076-086-087-100-107>112-114-021200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 527 AM CDT THU MAY 2 2002 ...ISOLATED THUNDERSTORMS WITH HAIL POSSIBLE OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 700 AM... ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING HAIL...WILL BE POSSIBLE THROUGH 700 AM...OVER PARTS OF SOUTHEAST MISSOURI AND INTO SOUTHWEST ILLINOIS. ISOLATED THUNDERSTORMS WITH A PAST HISTORY OF PRODUCING DIME OR NICKEL SIZE HAIL OCCURRED ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT. THE STORMS WILL LIKELY MOVE NEAR A PERRYVILLE TO VAN BUREN MISSOURI LINE AROUND 630 AM...REACHING NEAR A DONIPHAN TO JACKSON MISSOURI LINE BY 7 AM. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHERN ILLINOIS FROM GRAND TOWER TO CARMI THROUGH 7 AM. && SMITH
Special weather statement, May 2, 6:21 AM CDT, 4 hours 31 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021707- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 621 AM CDT THU MAY 2 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... THERE IS A THREAT OF SCATTERED THUNDERSTORMS THIS MORNING...SOME WITH THE POTENTIAL OF LARGER THAN DIME SIZE HAIL AND LOCAL WIND GUSTS IN EXCESS OF 60 MPH. DISCUSSION... A SURFACE COLD FRONT HAS ALL...BUT COMPLETELY MOVED EAST OF THE OUTLOOK AREA THIS MORNING. HOWEVER...SOUTHWEST WINDS ABOVE 2000 FEET FROM THE GROUND CONTINUE TO PULL MOIST AND UNSTABLE AIR ACROSS THE SURFACE FRONT. THIS MOIST AIR...COMBINED WITH COLDER TEMPERATURES ALOFT...WILL PRODUCE THUNDERSTORMS WITH THE POTENTIAL FOR HAIL UP TO DIME SIZE OR LARGER. WHERE SURFACE WINDS INTERACT WITH THESE THUNDERSTORMS...THERE MAY ALSO BE THE POTENTIAL FOR THUNDERSTORM GUSTS IN EXCESS OF 60 MPH. MOST OF THE THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF A LITHIUM MISSOURI...PINCKNEYVILLE...CARMI ILLINOIS...ONWARD TO EVANSVILLE AND SANTA CLAUS INDIANA. THESE THUNDERSTORMS SHOULD GRADUALLY MOVE SOUTH THROUGH THE MORNING AS THE SURFACE COLD FRONT CONTINUES TO SAG INTO CENTRAL KENTUCKY AND WEST TENNESSEE. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS SHOULD KEEP POSTED TO THE LATEST WEATHER DEVELOPMENTS THIS MORNING. && SMITH
Local storm report, May 2, 6:56 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
622 AM DESOTO IL 2.00 INCH HAIL
05/02/02 JACKSON REPORTED BY JACKSON
COUNTY SHERIFFS OFFICE
EMPLOYEE.
0627 AM GRAND TOWER IL 1.00 INCH HAIL
05/02/02 JACKSON REPORTED BY TRAINED
SPOTTER.
0637 AM CARBONDALE IL 1.75 INCH HAIL
05/02/02 JACKSON HAIL REPORTED 5 MILES
SOUTH OF CARBONDALE.
REPORTED BY TRAINED
SPOTTER.
0645 AM VAN BUREN MO 1.00 INCH HAIL
05/02/02 CARTER REPORTED BY TRAINED
SPOTTER
0645 AM JOHNSON CITY IL 1.25 INCH HAIL
05/02/02 WILLIAMSON REPORTED BY TRAINED
SPOTTER
0658 AM NEW BURNSIDE IL 1.25 INCH HAIL
05/02/02 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICELocal storm report, May 2, 7:08 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 AM MARION IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY SHERIFFS OFFICE.
0602 AM CREAL SPRINGS IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY IL SHERIFFS
OFFICE.Local storm report, May 2, 7:08 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
708 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 AM MARION IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY SHERIFFS OFFICE.
(EVENT TIME CORRECTED).
0702 AM CREAL SPRINGS IL 2.00 INCH HAIL
05/02/02 WILLIAMSON REPORTED RELAYED BY PERRY
COUNTY IL SHERIFFS
OFFICE.
(EVENT TIME CORRECTED).Local storm report, May 2, 9:12 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
912 AM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 AM CARBONDALE IL 0.75 INCH HAIL
05/02/02 JACKSON REPORT RELAYED BY WSIL-TV
FROM WEATHER SPOTTER WITH
STATION.
0645 AM MAKANDA IL 2.00 INCH HAIL
05/02/02 JACKSON REPORTED BY JACKSON
COUNTY EMA.
0656 AM CREAL SPRINGS IL 1.75 INCH HAIL
05/02/02 WILLIAMSON REPORTED BY TRAINED
SPOTTER.
0657 AM PIEDMONT MO 1.75 INCH HAIL
05/02/02 WAYNE REPORTED BY TRAINED
SPOTTER 6 MILES SOUTHEAST
OF PIEDMONT.
0815 AM CAIRO IL 1.00 INCH HAIL
05/02/02 ALEXANDER REPORTED BY ALEXANDER
COUNTY EOC.
0818 AM WICKLIFFE KY 1.75 INCH HAIL
05/02/02 BALLARD REPORTED BY BALLARD
COUNTY SHERIFFS OFFICE.Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.